Vol. 10, No. 2, 2017

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11, 1 issue

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Symplectic embeddings of four-dimensional ellipsoids into polydiscs

Madeleine Burkhart, Priera Panescu and Max Timmons

Vol. 10 (2017), No. 2, 219–242
Abstract

McDuff and Schlenk recently determined exactly when a four-dimensional symplectic ellipsoid symplectically embeds into a symplectic ball. Similarly, Frenkel and Müller recently determined exactly when a symplectic ellipsoid symplectically embeds into a symplectic cube. Symplectic embeddings of more complicated sets, however, remain mostly unexplored. We study when a symplectic ellipsoid E(a,b) symplectically embeds into a polydisc P(c,d). We prove that there exists a constant C depending only on dc (here, d is assumed greater than c) such that if ba is greater than C, then the only obstruction to symplectically embedding E(a,b) into P(c,d) is the volume obstruction. We also conjecture exactly when an ellipsoid embeds into a scaling of P(1,b) for b 6, and conjecture about the set of (a,b) such that the only obstruction to embedding E(1,a) into a scaling of P(1,b) is the volume. Finally, we verify our conjecture for b = 13 2 .

Keywords
symplectic geometry
Mathematical Subject Classification 2010
Primary: 53DXX
Supplementary material

Code that checks through terms of $N$ and $M$ and Mathematica code

Milestones
Received: 8 September 2014
Revised: 21 June 2015
Accepted: 1 July 2015
Published: 10 November 2016

Communicated by Bjorn Poonen
Authors
Madeleine Burkhart
Mathematics Department
University of Washington
Padelford Hall C-110
Seattle, WA 98195
United States
Priera Panescu
University of California
Santa Cruz, CA 95064
United States
Max Timmons
Massachusetts Institute of Technology
450 Memorial Drive
Cambridge, MA 02139
United States